Kentucky, 2014

Winter Storm and Heavy Snow in Kentucky, February 2 to 3, 2014

February 2 to 3, 2014 · NWS LMK · 22 events in 22 counties and zones

Broad southwesterly mid-level flow brought a disturbance that crossed the Tennessee Valley during the evening of the 2nd of February. Earlier on the 2nd, a cold front had moved into Tennessee and temperatures across central Kentucky had fallen into the mid 30s.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Broad southwesterly mid-level flow brought a disturbance that crossed the Tennessee Valley during the evening of the 2nd of February. Earlier on the 2nd, a cold front had moved into Tennessee and temperatures across central Kentucky had fallen into the mid 30s. By late afternoon, a widespread rain snow mix began to move northeast along the Ohio River across western Kentucky as moisture began overrunning a surface boundary. This mixed precipitation changed to snow along the Ohio River by early evening. Overnight into early Monday, a thin swath of heavy snow developed, spreading from 4 to 7 inches across northern Kentucky along the Ohio River and across the northern Bluegrass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 2, 3:09 PM EST, 51 minutes earlier.

Area forecast discussion, Feb 2, 3:09 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 PM EST Sun Feb 2 2014

.SHORT TERM (Now through Monday Night)...
Issued at 305 PM EST Sun Feb 2 2014

...Complicated winter weather scenario developing for this afternoon
and evening...

A winter storm warning continues for north central
Kentucky...especially the Bluegrass Region. Winter weather
advisories are in effect across both southern Indiana and our
southern tier of counties near the Tennessee border.

A wave will eject from a positively tilted 500mb trough now over the
desert southwest. Weak low pressure associated with this wave will
move across Tennessee early Monday along a nearly stationary front.
Widespread wintry precipitation associated with moisture overrunning
a cold boundary developed earlier this morning across the southern
plains, and is rapidly expanding into western Kentucky and southern
Indiana. Later this afternoon and evening, broad southwesterly flow
aloft will combined with strong lift associated with a coupled jet
stream to expand precipitation all across Kentucky and southern
Indiana.

Snow will likely develop across southern Indiana by mid to late
afternoon, with a likely rain or rain/snow mix along and south of
the Ohio River. As colder air continues to push south, the
atmospheric column will cool and rain will change over to snow from
north to south late this afternoon or early evening. Finally,
towards midnight, temperatures will cool enough to change rain to a
sleet/snow mix along our southern counties.

A real potential exists for several hours of very heavy wet snow
this evening towards midnight. This heavy snow may develop along a
relatively narrow strip where lift and moisture convergence is
maximized. Currently, this strip is expected to extend along and
just south of the Ohio River, through the Bluegrass. Four to 7
inches is quite possible right along this strip, with a potential
for localized higher amounts, especially across the Bluegrass. Snow
may fall at a rate in excess of an inch an hour later this evening.

Across our southern counties, forecast soundings hint at a period of
sleet or freezing rain late this evening before changing to snow
towards or just after midnight.  Any ice accumulations will stay
light and on mainly elevated surfaces due to antecedent warmish
surface temperatures.

Snow will end during the early morning hours Monday, with partial
clearing by late afternoon. Temperatures Monday will range from 30
north to the mid 30s south. Under partly cloudy skies, temperatures
will fall into the lower to mid 20s Monday night.

.LONG TERM (Tuesday through Sunday)...
Issued at 305 PM EST Sun Feb 2 2014

...Wintry mix possible especially Tuesday night in southern
Indiana...

This remains a low-confidence, but potentially high-impact forecast,
as vigorous low pressure system that will be the main player is
lurking just off the northern California coast. Believe that
forecast confidence will increase once it can be sampled in raobs,
perhaps as soon as the 00Z runs tonight but more likely the 12Z runs
on Monday. That said, this forecast remains quite changeable.

Some disagreement is creeping in between the operational models, as
the last couple runs of the GFS now want to run the surface low up
the spine of the Appalachians, while the NAM and ECMWF lift the low
through the Bluegrass region of Kentucky. There is pretty good
agreement in keeping the deformation snow band well north, roughly
from Kansas City to Chicago, but the GFS solution is just cold
enough to present P-type issues expecially over southern Indiana.
This forecast seeks a middle ground between these model solutions.

Will slow down the onset of precip Tuesday, with most areas
remaining dry until at least midday. Precip quickly spreads in from
SW-NE in the afternoon, but most likely late enough that it should
be all rain. Will mention slight chances for freezing rain at onset
west of I-65. By evening, the GFS comes in cold enough for southern
Indiana to go over to all snow with a band of freezing rain over
north central Kentucky, while the NAM keeps all rain even over most
of our southern Indiana counties. Will split the difference with
freezing rain potential over southern Indiana, where significant ice
accumulations are still on the table. Stay tuned.

Perhaps the bigger issue in Kentucky is the overall QPF, as this
looks like a widespread soaking rain with some areas pushing 1.5
inches. In areas that end up with a substantial snowpack after
tonight, flooding could be an issue Tuesday night into Wednesday.
Will have more confidence in this area after we see what kind of
snowpack is in place Monday morning.

Wednesday Night - Sunday...

Wed night through Thurs night should be dry as sfc high pressure
briefly has control of the weather.  Temps will be on the cool side
for this time of year with highs on Thurs in the lower 20s to mid
30s, and low temps Wed/Thurs nights ranging from the upper single
digits to lower 20s.  It should be noted that any temp forecast in
the long term period will be affected by previous wintry precip that
falls and sticks to the ground from the Tues/Wed weather system.

The next weather system to impact the Ohio Valley will arrive as
early as Fri but more likely Fri night through Sat night.  A number
of model solns exists at this time, but that's to be expected as
this is storm #3 in the 7 day forecast.  Each storm and its
resultant precip/p-type track can impact the next system.  Plus, the
energy with a weather system this far out isn't in the upper air
network yet.  So that being said, will try to stick with an ensemble
mean for the Fri-Sun system.  The 12Z Op GFS is a outlier with a
very wrapped up low pressure system over the upper Midwest by Sun.
The op 12Z ECMWF seems to be closest to the ensemble means taking
sfc low pressure to our south and east for next week.  This would
mean that the Ohio Valley would likely be on the cold side for any
precip.  It's very difficult to pin down p-type and amounts at this
point.  However, stay alert throughout the week as wintry precip
looks like a good bet for next weekend attm.  Forecast temps will be
from the teens for lows to 30s for highs Fri-Sun.

&&

.AVIATION (18Z TAF Update)...
Updated at 1210 PM EST Sun Feb 2 2014

A winter storm will affect central and north central Kentucky this
evening and early Monday. A band of moderate to occasionally heavy
snow is likely for a 6 hour period...especially for LEX, which looks
to fall right within the brunt of any heavy snow. SDF will be on the
northern edge of this heavy snow band.

Winds:

North northeast winds will continue at around 6 to 9kt through the
entire TAF period.

Ceilings:

IFR ceilings with occasional low end MVFR ceilings are
basically expected through 12z Monday, with low strato-cu rising to
MVFR thresholds by 12z, which will be shortly after snow ends.
Partial clearing may develop at TAF sites around mid to late
afternoon Monday.

Precipitation:

A light rain or a rain snow mix will develop at SDF
and LEX towards 18 or 19z this afternoon. For BWG, warmer
temperatures will keep precipitation rain until around 02 to 03z
this evening. Snow is expected to develop at SDF near or after 20z,
and then at LEX in the 20 to 22z time frame.

Snow may become heavy at times with visibilities likely lowering to
less then 3/4 of a mile for a period of several hours during the
brunt of the storm. Think that these lower visibilities will develop
at SDF around the 23z to 04z time frame, and a couple of hours later
at LEX.

For BWG, visibilities will likely lower to one mile or less once
rain changes to snow after 02z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY until 4 AM EST Monday FOR KYZ032.

     WINTER STORM WARNING until 7 AM EST /6 AM CST/ Monday FOR
     KYZ061>066-070>072.

     WINTER WEATHER ADVISORY until 6 AM CST Monday FOR KYZ073>078-081-
     082.

     WINTER STORM WARNING until 7 AM EST /6 AM CST/ Monday FOR
     KYZ023>031-033>043-045>049-053>057-067.

IN...WINTER WEATHER ADVISORY until 4 AM EST /3 AM CST/ Monday FOR
     INZ076>079-083-084-089>092.

&&

Short Term........JSD
Long Term.........RAS/AMS
Aviation..........JSD
Hazardous weather outlook, Feb 2, 3:17 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EST SUN FEB 2 2014

INZ076>079-083-084-089>092-KYZ032-032030-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-TRIMBLE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...BEDFORD
317 PM EST SUN FEB 2 2014 /217 PM CST SUN FEB 2 2014/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST /3 AM CST/
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SNOW AND SLEET WILL QUICKLY CHANGE TO ALL SNOW THIS EVENING.
EXPECTED SNOW ACCUMULATIONS OF ONE TO 3 INCHES THIS EVENING AND
EARLY MONDAY WILL MAKE ROADS SLICK AND HAZARDOUS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE TUESDAY INTO TUESDAY
NIGHT. THE BEST CHANCE FOR WINTER PRECIPITATION WILL BE ACROSS
SOUTHERN INDIANA ON TUESDAY EVENING...WHERE FREEZING RAIN COULD
PRODUCE SIGNIFICANT ICE ACCUMULATIONS. RESIDENTS OF SOUTHERN
INDIANA SHOULD CONTINUE TO MONITOR THE PROGRESS OF THIS
SYSTEM...AS A SLIGHT SHIFT IN THE STORM TRACK COULD RESULT IN MAJOR
CHANGES IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINTER WEATHER TO THE NATIONAL
WEATHER SERVICE. FACEBOOK AND TWITTER ARE GREAT WAYS TO CONTACT US.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ023>031-033>043-045>049-053>057-067-032030-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-LINCOLN KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...STANFORD
317 PM EST SUN FEB 2 2014 /217 PM CST SUN FEB 2 2014/

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST /6 AM CST/ MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SNOW WILL DEVELOP LATE THIS AFTERNOON...AND FALL HEAVILY AT TIMES
THIS EVENING. SNOW ACCUMULATIONS OF 4 TO 6 INCHES ARE LIKELY OVER
NORTH CENTRAL KENTUCKY BY DAYBREAK MONDAY...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. ROADS WILL BECOME VERY HAZARDOUS BY MID TO LATE
EVENING. UNNECESSARY TRAVEL IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE TUESDAY NIGHT. AT THIS
TIME...THE BEST CHANCE FOR ICE ACCUMULATIONS TUESDAY EVENING WILL
BE OVER SOUTHERN INDIANA. HOWEVER...RESIDENTS OF NORTH CENTRAL
KENTUCKY SHOULD CONTINUE TO MONITOR THE PROGRESS OF THIS
SYSTEM...AS A SLIGHT SHIFT IN THE STORM TRACK COULD RESULT IN MAJOR
CHANGES IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINTER WEATHER TO THE NATIONAL
WEATHER SERVICE. FACEBOOK AND TWITTER ARE GREAT WAYS TO CONTACT US.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ073>078-081-082-032030-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
217 PM CST SUN FEB 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
6 AM CST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

RAIN IS EXPECTED TO CHANGE OVER SLEET AND SNOW LATE THIS EVENING
NEAR THE TENNESSEE BORDER. UNTREATED ROADWAYS WILL BECOME BECOME
SLICK AND HAZARDOUS. AROUND 1 TO 3 INCHES OF SNOW ARE EXPECTED
TOWARDS AND AFTER MIDNIGHT. ANY ICE ACCUMULATIONS WILL BE MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SLICK ROAD CONDITIONS WILL PERSIST ON MONDAY AFTER THE SNOW THAT
FALLS TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINTER WEATHER TO THE NATIONAL
WEATHER SERVICE. FACEBOOK AND TWITTER ARE GREAT WAYS TO CONTACT US.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ061>066-070>072-032030-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LOGAN KY-
WARREN KY-SIMPSON KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN
317 PM EST SUN FEB 2 2014 /217 PM CST SUN FEB 2 2014/

...WINTER STORM WARNING IN EFFECT FROM 6 PM EST /5 PM CST/ THIS
EVENING TO 7 AM EST /6 AM CST/ MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

RAIN IS EXPECTED TO CHANGE OVER TO SNOW LATE THIS EVENING ACROSS
SOUTH CENTRAL KENTUCKY. AROUND 2 TO 4 INCHES OF SNOW AND SLEET WILL
FALL ACROSS SOUTH CENTRAL KENTUCKY OVERNIGHT. ROADWAYS WILL BECOME
SLICK AND HAZARDOUS TOWARDS MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SLICK ROAD CONDITIONS WILL PERSIST ON MONDAY AFTER THE SNOW THAT
FALLS TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINTER WEATHER TO THE NATIONAL
WEATHER SERVICE. FACEBOOK AND TWITTER ARE GREAT WAYS TO CONTACT US.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

JSD/RAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heavy snow, 3 winter storm. Local standard time, as filed.

Heavy Snow, Hancock

When
February 2, 4:00 PM EST to February 3, 3:00 AM EST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
37.842, -86.778 (the zone’s center; the record gives no point)

An observer measured around 3.3 inches of snow near Hawesville. Elsewhere several reports of 4 inches were received.

Heavy Snow, Breckinridge

When
February 2, 4:00 PM EST to February 3, 3:00 AM EST
Where
Breckinridge forecast zone
Reported by
Trained Spotter
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

A spotter reported 4.5 inches of snow in Irvington, which is right on the border of Breckinridge and Meade Counties.

Heavy Snow, Meade

When
February 2, 5:00 PM EST to February 3, 4:00 AM EST
Where
Meade forecast zone
Reported by
Public
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

A snow total of 4.5 inches was reported in Irvington, which is adjacent to Meade County.

Heavy Snow, Hardin

When
February 2, 5:00 PM EST to February 3, 4:00 AM EST
Where
Hardin forecast zone
Reported by
Public
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Four inches of snow fell right along the Ohio River near Fort Knox.

Heavy Snow, Bullitt

When
February 2, 5:00 PM EST to February 3, 4:00 AM EST
Where
Bullitt forecast zone
Reported by
Trained Spotter
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Six inches of snow was measured near Mount Washington, which is in northern Bullitt County.

Heavy Snow, Jefferson

When
February 2, 5:00 PM EST to February 3, 4:00 AM EST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

An observer at Standiford International Airport measured 5 inches of snow. Six inches of snow fell at the National Weather Service office in southern Jefferson County.

Heavy Snow, Oldham

When
February 2, 5:00 PM EST to February 3, 4:00 AM EST
Where
Oldham forecast zone
Reported by
Public
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Four inches of snow was measured near La Grange.

Heavy Snow, Shelby

When
February 2, 5:00 PM EST to February 3, 5:00 AM EST
Where
Shelby forecast zone
Reported by
Public
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

Snowfall was measured at 6.8 inches in Shelbyville.

Heavy Snow, Spencer

When
February 2, 5:00 PM EST to February 3, 5:00 AM EST
Where
Spencer forecast zone
Reported by
COOP Observer
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

A COOP observer measured 5.5 inches in Taylorsville.

Heavy Snow, Scott

When
February 2, 5:00 PM EST to February 3, 5:00 AM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Four inches of snow fell near Georgetown.

Heavy Snow, Nicholas

When
February 2, 5:00 PM EST to February 3, 5:00 AM EST
Where
Nicholas forecast zone
Reported by
Public
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Around 4 inches of snow fell near Carlisle.

Heavy Snow, Anderson

When
February 2, 5:00 PM EST to February 3, 5:00 AM EST
Where
Anderson forecast zone
Reported by
Public
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

Around 3 to just over 4 inches of snow fell across Northern Anderson County.

Heavy Snow, Henry

When
February 2, 6:00 PM EST to February 3, 5:00 AM EST
Where
Henry forecast zone
Reported by
Public
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

Over 6 inches of snow was measured near Pleasureville, which is located in southern Henry County.

Heavy Snow, Franklin

When
February 2, 6:00 PM EST to February 3, 5:00 AM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

A resident just south of Frankfort measured 5.5 inches of snow.

Heavy Snow, Harrison

When
February 2, 6:00 PM EST to February 3, 5:00 AM EST
Where
Harrison forecast zone
Reported by
Public
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Just over 5 inches of snow was measured in Cynthiana.

Heavy Snow, Bourbon

When
February 2, 6:00 PM EST to February 3, 5:00 AM EST
Where
Bourbon forecast zone
Reported by
COOP Observer
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

A COOP observer measured 4 inches of snow in Paris.

Heavy Snow, Fayette

When
February 2, 6:00 PM EST to February 3, 6:00 AM EST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

An observer at the Lexington Airport measured 4 inches of snow. In general, around 3 inches of snow fell across Lexington.

Heavy Snow, Woodford

When
February 2, 6:00 PM EST to February 3, 5:00 AM EST
Where
Woodford forecast zone
Reported by
Public
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

Several locations in northern Woodford County averaged around 4 inches of snow.

Heavy Snow, Nelson

When
February 2, 7:00 PM EST to February 3, 5:00 AM EST
Where
Nelson forecast zone
Reported by
COOP Observer
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

Three inches of snow was measured in Bardstown. Farther north, heavier snow fell, accumulating to around 4 inches.

Winter Storm, Grayson

When
February 2, 7:00 PM CST to February 3, 5:00 AM CST
Where
Grayson forecast zone
Reported by
Emergency Manager
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

A mixture of freezing rain, sleet and snow fell across Grayson County, hampering overnight traffic. Around 2 inches of sleet and snow was measured north of Leitchfield.

Winter Storm, Ohio

When
February 2, 8:00 PM CST to February 3, 4:00 AM CST
Where
Ohio forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

A mix of sleet, snow and freezing rain severely affected traffic during the overnight period across Ohio County. In Hartford, 2.5 inches of sleet and snow accumulated. During the evening hours, a man was killed when his vehicle was hit by a snowplow during poor visibility. The collision occurred at the intersection of State Highway 231 South and Lee Drive.

Winter Storm, Larue

When
February 2, 9:00 PM EST to February 3, 5:00 AM EST
Where
Larue forecast zone
Reported by
NWS Employee
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

Around one quarter of an inch of ice accumulated on elevated surfaces near Hodgenville. Substantial icing, accompanied by one half inch of sleet, made driving treacherous during the early morning hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Ohio2014-02-0224MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486364, 486366, 486369, 486370, 486371, 486372, 486373, 486375, 486376, 486378, 486380, 486384, 486374, 486377, 486379, 486381, 486382, 486383, 486386, 486387, 486385, 486388.